Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Jackson, KY

July 9, 2003McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 2003, 7:27 PM EDT for McCreary County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 7:27 PM EDT (23:27 UTC)
Expired
Jul 9, 2003, 8:30 PM EDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS53 KJKL 092327
SVRJKL
KYC147-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
724 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY

* UNTIL 830 PM EDT

* AT 724 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH
  OF GREAT MEADOWS CAMPSITES...OR   13 MILES SOUTHEAST OF
  MONTICELLO...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SLAVANS AROUND 730 PM EDT.
  CO OPERATIVE AROUND 735 PM EDT.
  STEARNS AROUND 745 PM EDT.
  WHITLEY CITY AROUND 750 PM EDT.
  BEULAH HEIGHTS AROUND 800 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH 
AND NICKEL SIZE HAIL. 

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3662 8478 3675 8469 3680 8461 3685 8460
          3695 8442 3696 8431 3682 8433 3659 8465
          3659 8475

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:44 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 9, 4:44 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE JUL 8 2003

CURRENT BUSY DAY WINDING DOWN WITH CONVECTION THAT PROMPTED NUMEROUS
SVR/FFW WARNINGS. INDICATIONS ARE THAT STORM ACTIVITY WILL REDEVELOP
NORTH OF OHIO RVR TONIGHT. AIRMASS IN NORTH HAS NOT WORKED OVER AS
THE SOUTH HAS. WILL CONTINUE GOOD CHC TONIGHT BUT LOOKS LIKE A SHORT
REPRIEVE IN ACTIVITY THU MORN IN PREPARATION TO THE MAIN EVENT THU
NIGHT.

MODELS HAVE SLOWED DOWN THE FNTL PASSAGE UNTIL FRI MORN AND
CONTINUES INTO EARLY FRI. EXPECT COLD CU FRI BUT CLEARING LATE AND A
QUIET...DRY WEEKEND INTO EARLY NEXT WEEK. NEXT SYSTEM TO AFFECT AREA
ENTERS THE PICTURE AT THE END OF THE EXTENDED AND WILL CARRY CHC
POPS FOR WED NEXT.

SVR WEATHER WATCH JUST ISSUED FOR PORTIONS OF NRN KY SO UPDATED
ZONES OUT SHORTLY.

.JKL...SEVERE THUNDERSTORM WATCH FOR KYZ044-051-052-104.

DUSTY

----------------------------------------------------------------
PREVIOUS FORECAST DISCUSSIONS FOLLOW:
================================================================

1045 AM EDT TUE JUL 8 2003

14Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE DEEP SOUTH WITH A WAVY
STATIONARY FRONT THROUGH THE NORTHERN HALF OF THE OHIO VALLEY. MCS
HAVE BEEN TRACKING ALONG THIS BOUNDARY FOR THE PAST SEVERAL DAYS
WITH RIDGING ALOFT KEEPING EAST KENTUCKY MOSTLY DRY. THAT SEEMS TO
HAVE CHANGED TODAY AS THE RIDGING IS NOT AS STRONG AND THE EARLIER
MCS DIED OUT LEAVING A BOUNDARY ACROSS EAST KENTUCKY. THIS BOUNDARY
IS BEGINNING TO GET ACTIVE NORTH OF JKL. ACCORDINGLY...EXPECT
ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY
EVENING ACROSS OUR NORTHERN COUNTIES WITH MORE SCATTERED ACTIVITY
SOUTH. AS A RESULT WILL RAISE POPS A BIT IN OUR NORTHERN MOST ZONES.
TEMPS AND WINDS LOOK FINE. UPDATE TO GRIDS AND TEXT PRODUCTS OUT
SHORTLY.

GREIF

-------------------------------------------------------------------50
0 AM EDT TUE JUL 8 2003

LATEST SFC ANALYSIS HAD A COLD FRONT EXTENDING SW FROM LOW PRESSURE
OVER EASTERN CANADA TO NORTHERN IN AND IL AND THEN FURTHER W INTO
NB. SEVERAL CONVECTIVE COMPLEXES HAVE RIDDEN EAST ALONG OR JUST S OF
THIS BOUNDARY OVERNIGHT. THE FIRST HAS MOVED INTO THE WV MTNS AND
WEAKENED...WHILE THE NEXT WAS CENTERED OVER EASTERN IN WITH A LINE
OF STORMS ON THE LEADIG EDGE JUST NR OF THE OH RIVER. THIS COMPLEX
HAS GENERALLY WEAKENED AS WELL...BUT SEEMS TO BE MAINTAINING ITSELF
ATTM. ADDITIONAL SHOWERS HAVE DEVELOPED RECENTLY OVER JUST N OF FFT
AND OVER SW OH/SE IN. A THIRD COMPLEX WAS OVER EASTERN NB/SD/IA AREA.

WITH GRADUALLY LOWERING HEIGHTS TODAY AS RIDGE BEGINSN TO BREAKDOWN
A BETTER CHANCE FOR CONVECTION IS EXPECTED THAN PREVIOUS DAYS. THE
BEST CHANCE WILL BE OVER THE NORTH WHERE THE REMNANTS OF THE IN
COMPLEX SHOULD ARRIVE AROUND 12. OVERALL EXPECT THIS SYSTEM TO
WEAKEN IN THE NEXT COUPLE OF HRS AND IT SHOULD LEAVE AN OUTFLOW
SOMEWHERE ACROSS THE CWA THIS MORNING. WITH DAYTIME HEATING AND OLD
OUTLOW FROM EALRIER STORMS OVER THE NE CORNER OF THE CWA...CONTINUED
CHANCE POPS MOST AREAS...EXCEPT LIKELY IN THE N FOR TODAY. LINGERED
CHANCE POPS INTO TONIGHT...MAINLY FOR EVENING CONVECTION.

UPPER LOW CURRENTLY OVER THE NORTHERN PLAINS WILL MOVE INTO EASTERN
CANADA BY FRIDAY. ADDITIONAL SW/VS WILL HELP CARVE OUT A FULL
LATITUDE TROUGH OVER THE EASTERN US. THIS MEAN TROUGH SHOULD LINGER
INTO THE WEEKEND. A SFC LOW ASSOCAITED WITH THIS SYSTEM WILL
CONSOLIDATE OVER THE UPPER MS VALLEY AND MOVE INTO THE GREAT LAKE SO
ON THU. A COLD FRONT TRAILING SOUTH FROM THIS SYSTEM WILL MOVE INTO
THE LOWER OH VALLEY ON THU AFTERNOON AND CROSS ALL BUT THE
SOUTHEASTERNMOST PORTION OF THE COALFIELDS BY 12Z FRI. A SLIGHTLY
COOLER...BUT DRIER AIRMASSS WILL WORK INTO THE REGION AS SFC HIGH
BUILDS INTO THE OH VALLEY ON FRI AND SAT.

DECIDED TO UP POPS TO LIKELY ON BOTH THU AFTERNOON/EVENING AHEAD OF
FRONT. GUIDANCE HAS TRENDED TOWARD CATEGORICAL THIS PERIOD. SOME OF
THE DYNAMICS WILL BE WELL N OF THE REGION WITH UPPER LOW...BUT
REGION WILL BE IN THE RIGHT ENTRANCE REGION OF THE 300 MB JET DURING
THIS PERIOD AND SHOULD PROVIDE ADDED LIFT. INTABILITIY IS FORECAST
TO BE MARGINAL...LIS AROUND -3C AND CAPES NEAR 1000 J/KG IN META
SOUNDINGS. ATMOSPHERE WILL BE RATHER MOIST WITH PWS NEAR 1.75...SO
HEAVY DOWNPOURS POSSIBLER LOCALLY HEAVY RAIN WILL BE THE MAIN
THREAT...BUT ISOALTED SEVERE STORMS NOT OUT OF THE QUESTION DURING
AFTERNOON HEATING.

SOME LEFTOVER MOISTURE SHOULD LEAD TO A FAIR AMOUNT OF CLOUDS ON FRI
AND SHOULD HOLD DOWN TEMPS TO BELOW PREVIOUS FORECAST VALUES.
LOWERED TEMPS A BIT TOWARD MAV NUMBERS TO NEAR 80. ALSO...LOWERED
LOW TEMPS ON FRI NIGHT AS AIRMASS WILL PROBABLY BE A BIT DRIER THAN
PREVIOUS THINKING TO NEAR MEX NUMBERS THAT ARE CLOSE TO YESTERDAYS
ENSEMBLE MEAN.

THE REST OF THE EXTENDED LOOKS DRY. GFS TRACKS T.S. CLAUDETTE TO
WESTERN GULF OF MEXICO AND INTO MEXICO BY NEXT WED. HOWEVER...TROUGH
OVER THE EASTENR US...OFFICIAL FORECAST TAKES THE STORM MORE TO THE
EAST. SOME OF ITS MOISTURE COULD POSSIBLY FACTOR INTO THE FORECAST
BY THE MIDDLE OF NEXT WEEK?

PELTON
Hazardous weather outlook, Jul 9, 7:00 AM EDT, 12 hours 27 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE
THUNDERSTORMS COULD CONTAIN LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY AND THURSDAY NIGHT. SOME OF THE
THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE
AND PRODUCE STRONG WINDS AND POSSIBLY LARGE HAIL. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS EARLY ON FRIDAY MORNING ALONG THE VIRGINIA
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

PELTON

In the hours before

Local storm report, Jul 9, 1:35 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
135 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    WOOTON                    KY   WIND DAMAGE
07/09/03   LESLIE                         LARGE TREE LIMBS DOWNED.
                                          REPORTED BY TRAINED WEATHER
                                          SPOTTER.

HYSELL
Local storm report, Jul 9, 2:27 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
227 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    BELCHER                   KY   WIND DAMAGE
07/09/03   PIKE                           LARGE TREE LIMBS DOWN.
                                          REPORTED BY A TRAINED
                                          WEATHER SPOTTER.

HYSELL
Local storm report, Jul 9, 2:58 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
258 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    SCIENCE HILL              KY   FLASH FLOODS
07/09/03   PULASKI                        A TRAINED WEATHER SPOTTER
                                          REPORTED SIX INCHES OF
                                          WATER OVER HIGHWAY 1247.

HYSELL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:11 PM EDTSevere Thunderstorm WarningJKLPike64 min
Jul 9, 1:09 PM EDTSevere Thunderstorm WarningJKLLeslie66 min
Jul 9, 1:46 PM EDTSevere Thunderstorm WarningJKLLetcher, Perry29 min
Jul 9, 2:36 PM EDTFlash Flood WarningJKLPulaski114 min
Jul 9, 3:20 PM EDTSevere Thunderstorm WarningJKLWayne40 min
Jul 9, 3:34 PM EDTSevere Thunderstorm WarningJKLMenifee56 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.